Alert archive / Illinois / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 161, NWS Quad Cities, IA

November 10, 1998Henry County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Nov 10, 1998, 4:28 AM CST for Henry County, Illinois. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 10, 1998, 4:28 AM CST (10:28 UTC)
Expired
Nov 10, 1998, 5:00 AM CST
In force
32 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Henry County, IL

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 10, 4:00 AM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 10.5 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1998-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1998-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 270 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
569 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
270 m²/s²
0-3 km storm-relative helicity
401 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

955 
WUUS1 KMLI 101029 RRA
SVRMLI
ILC073-101100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
428 AM CST TUE NOV 10 1998

THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HENRY COUNTY ILLINOIS IN NORTHWESTERN ILLINOIS

* UNTIL 500 AM CST

* AT 428 AM CST... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12
  MILES WEST OF KEWANEE OR 5 MILES WEST OF GERMAN CORNER MOVING
  NORTHEAST AT 65 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KEWANEE                                    AROUND 435 AM CST
  ATKINSON                                   AROUND 435 AM CST
  BRANDENBURG CORNERS                        AROUND 435 AM CST
  ANNAWAN                                    AROUND 440 AM CST

DAMAGING WINDS OVER 55 MPH AND LARGE HAIL ARE LIKELY. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS

WEISSER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 10, 2:14 AM CST, 2 hours 14 minutes earlier.

Area forecast discussion, Nov 10, 2:14 AM CST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
214 AM CST TUE NOV 10 1998

SURFACE LOW DEEPENING RAPIDLY AND RACING NORTHEASTWARD WITH STRONG
DYNAMIC SYSTEM.  PROFILERS AND VAD WINDS INDICATE 50-65KT WINDS
WORKING THEIR WAY DOWN THROUGH THE LOWER LAYERS.  MAIN FORECAST
PROBLEMS TODAY WILL BE WIND SPEEDS AND TEMPS.

00Z MODELS ARE IN SYNC WITH EACH OTHER AND ARE ALL HANDLING THIS
SYSTEM WELL. 06Z FORECAST IS RIGHT ON TARGET WITH THE POSITION OF THE
SURFACE LOW AND UPPER VORT MAX.  SYSTEM SHOULD EXIT RAPIDLY
NORTHEAST TODAY...WITH THE SURFACE LOW CONTINUING TO DEEPEN
TODAY.  RESULTANT GRADIENT WINDS EXPECTED TO REACH SUSTAINED 35 TO
40 WITH GUSTS OVER 60 MPH BY MID MORNING...ESPECIALLY IN NORTHERN
ZONES.  HIGH WIND WARNING WILL BE NEEDED FOR ALL OF AREA TODAY. AS
THE LOW PASSES...WINDS WILL SHIFT FROM SOUTHEAST TO SOUTHWEST.  LOOK
FOR MAXES IN THE 50 TO 55 DEGREE RANGE IN THE MORNING...WITH TEMPS
FALLING DURING THE AFTERNOON. PRECIP SHOULD END WITH THE PASSAGE OF
THE SURFACE TROUGH. WRAP AROUND PRECIP WILL LIKELY AFFECT NORTHERN IA
TODAY BUT IS NOT EXPECTED TO BE AN ISSUE THIS FAR SOUTH.   ...33...

THANKS FOR THE COORDINATION DMX AND ILX.

CID 52/80  DBQ J53/90  MLI 53/90  BRL 56/100

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 10, 4:40 AM CSTSevere Thunderstorm WarningDVNWhiteside35 min
Nov 10, 5:32 AM CSTSevere Thunderstorm WarningDVNPutnam18 min
Nov 10, 5:32 AM CSTSevere Thunderstorm WarningDVNStephenson18 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.